Colorado, 2005Lightning Strikes in Colorado, September 8, 2005
September 8, 2005 · NWS PUB · 2 events in 2 counties and zones
2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 8, 1:53 PM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Sep 8, 1:53 PM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
253 PM MDT THU SEP 8 2005
.SHORT TERM...
(TONIGHT AND FRIDAY)
NOT MANY CHANGES FROM INHERITED SHORT TERM GRIDS/ZONES WITH MAIN
METEOROLOGICAL CHALLENGE BEING THE ISOLATED LOCALLY HEAVY
THUNDERSTORM POTENTIAL.
LATEST SATELLITE IMAGERY AS WELL AS COMPUTER MODELS CONTINUE TO
INDICATE THAT HIGHER LEVELS OF ATMOSPHERIC MOISTURE TO REMAIN IN
PLACE(IN MANY PLACES AT OR ABOVE 150 PERCENT OF PRECIPITABLE
WATER AVERAGE) OVER THE CWFA FOR THE SHORT TERM AS UPPER RIDGE
REPOSITIONS ITSELF OVER NORTH TEXAS BY LATER FRIDAY...WHILE A RATHER
DEEP UPPER LOW DEVELOPS OVER BRITISH COLUMBIA ALLOWING MOIST PLUME
TO FLOW INTO THE REGION.
AT THIS TIME...IT APPEARS THAT THE BEST POTENTIAL FOR THE MOST
WIDESPREAD MEASURABLE PRECIPITATION WILL BE OVER WESTERN AND HIGHER
TERRAIN PORTIONS OF THE CWFA BOTH TONIGHT AND FRIDAY.
TEMPERATURES BOTH TONIGHT AND FRIDAY SHOULD BE FAIRLY SIMILAR TO
VALUES NOTED THE PREVIOUS 24 HOURS...WHICH AGAIN IS WELL ABOVE
CLIMATOLOGICAL AVERAGES FOR EARLY TO MID SEPTEMBER.
.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)
FRI NIGHT/SAT A SHRTWV WL BE MOVING ACRS THE STATE AND WITH
AVAILABLE MSTR WE SHOULD SEE ANOTHER ROUND OF SHOWERS AND TSTMS...
ESPECIALLY OVR THE MTS. TEMPS WL STILL BE ABOVE NORMAL. ONE
CONCERN FOR THIS TIME PERIOD WL BE THE WINDS WHICH SHOULD BE A BIT
STRONGER OVR MOST OF THE AREA AS A RESULT OF A TIGHTER PRESSURE
GRADIENT. SAT NIGHT/SUN AN UPR TROF WL EXTEND FROM SRN
ALBERTA/SASKATCHEWAN TO NRN CA...RESULTING IN SW FLOW OVR THE
FORECAST AREA AND DRIER CONDITIONS...ESPECIALLY OVR WRN AREAS.
MODELS SHOW A LACK OF PCPN OVR THE AREA ALTHOUGH SUN AFTERNOON
THEY TRY TO DEVELOP SOME PCPN OVR THE FAR SERN PLAINS WHERE MOISTURE
IS A BIT HYR. THIS PATTERN OF SW FLOW AND FAIRLY DRY CONDITIONS OVR
THE WEST...WITH A LITTLE BETTER MSTR OVR THE FAR SERN PLAINS
CONTINUES ON MON. HOWEVER...WL KEEP ISOLD POPS OVR THE MTS AS
THERE WL LIKELY STILL BE ENOUGH MSTR TO COMBINE WITH THE DAYTIME
HEATING TO PRODUCE SOME PCPN CHANCES.
IT LOOKS LIKE THE AIR MASS BECOMES DRIER ACRS THE AREA FOR TUE AND
WED...BUT IT IS HARD TO BELIEVE THAT SOME ISOLD POPS WOULD NOT BE
POSSIBLE OVR THE MTS...SO WL NOT CHANCE CURRENT POPS. LATEST GFS
FOR THU SHOWS A TROF OVR SRN CA WHICH PUSHES MSTR INTO CO...LEADING
TO PROBABLY A BETTER CHANCE FOR PCPN OVR THE SW AND CENTRAL MTS.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 8, 6:00 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT THU SEP 8 2005
COZ058>089-093>099-091300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT THU SEP 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHERN
COLORADO TODAY. A FEW STORMS SHOULD DEVELOP OVER THE MOUNTAINS AND
HIGH VALLEYS BY AROUND NOON...AND THEN SPREAD EAST ONTO THE
PLAINS DURING THE AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS
WILL CONTINUE INTO THE EVENING...AND THEN GENERALLY DISSIPATE BY
MIDNIGHT.
THE PRIMARY THREATS FROM STORMS TODAY WILL BE LIGHTNING AND LOCALLY
HEAVY RAIN SHOWERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ON FRIDAY...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
OVER THE REGION. THE MAIN THREATS FROM THESE STORMS WILL BE
LOCALLY HEAVY DOWNPOURS AND LIGHTNING. FROM SATURDAY THROUGH
WEDNESDAY...THERE WILL BE ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS...MAINLY OVER THE MOUNTAINS. THE MAIN THREAT FROM
THESE STORMS WILL BE LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
LW/PGW
Lightning, Pueblo
- When
- September 8, 4:45 PM MST
- Where
- Pueblo County, 3 mi WNW of Pueblo
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
A 24-year old man was struck by lightning while riding an ATV at the Pueblo Motorsports Park. He was awake and breathing when transported to the hospital.
Lightning, Otero
- When
- September 8, 5:02 PM MST
- Where
- Otero County, 3 mi S of Rocky Ford
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 37.903, -103.716 (the zone’s center; the record gives no point)
A 36-year old man was struck and killed by lightning while work outside on a farm.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Lightning, Otero | 2005-09-08 | 36 | Male | Outside/Open Areas | Direct |
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flood in Iowa, September 8, 20058 injured · $506,000 · F1 · 41 events
- Hail and Damaging Wind in Iowa, September 8, 2005$1.0 million · 2.75 in hail · 2 events
- Hail and Damaging Winds in Iowa, September 8, 2005$112,000 · 1.75 in hail · 16 events
- Lightning Strike in Indiana, September 8, 2005$100,000 · 1 event
- Damaging Winds and Heavy Rain in Illinois, September 8, 2005$27,000 · 56 kt wind · 6 events
- Damaging Wind in Iowa, September 8, 2005$20,000 · 61 kt wind · 1 event
- Damaging Winds in Missouri, September 8, 2005$15,000 · 57 kt wind · 2 events
- Lightning Strike in Colorado, September 8, 20051 injured · $1,000 · 1 event
- Damaging Winds in Illinois, September 8, 200555 kt wind · 5 events
- Hail in North Dakota, September 8, 20050.75 in hail · 3 events
- Hail in Nebraska, September 8, 20051 in hail · 3 events
- Damaging Winds in South Dakota, September 8, 200552 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474140, 5474139.